Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS Midland/Odessa, TX

May 7, 2004Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2004, 7:16 PM CDT for Dawson County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2004, 7:16 PM CDT (00:16 UTC)
Expired
May 7, 2004, 8:00 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:44 PM CDTHAIL 11 Ssw Lamesa, TXRPTD ON SW SIDE OF CITY.
May 7, 8:01 PM CDTHAIL 17 Wsw Lamesa, TXRPTD AT INTERSECTION FM 2052 AND 829.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS54 KMAF 080016
SVRMAF
TXC115-080100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN WEST TEXAS

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF LAMESA. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  LAMESA...
  SPARENBERG...
  KEY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10218 3253 10170 3282 10169 3290 10215

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:54 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 7, 1:54 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT FRI MAY 7 2004

.SHORT TERM...
WEAK UPPER LEVEL LOW THAT HELPED SET OFF THUNDERSTORMS OVER THE BIG
BEND YESTERDAY HAS MOVED EAST OF OUR AREA TODAY.  VERY UNSTABLE...
MOIST AIRMASS IS IN PLACE OVER EASTERN AREAS WITH 60F DEWPOINTS
REACHING ALMOST AS FAR NORTHWEST AS KCNM TODAY.  SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED OVER THE DAVIS MOUNTAINS EARLY
THIS AFTERNOON.  EXPECT THE COVERAGE TO INCREASE SOMEWHAT...BUT NOT
EXPECTING AS MUCH ACTIVITY AS YESTERDAY...SINCE THE UPPER LEVEL LOW
HAS PUSHED EAST.

STRONG 35KT TO 40KT LOW-LEVEL JET WILL DEVELOP AGAIN OVER MUCH OF
THE EASTERN HALF OF THE CWA.  THIS WILL HELP KEEP WINDS UP
OVERNIGHT...AND ALONG WITH RICH LOW-LEVEL MOISTURE...WILL KEEP LOW
TEMPERATURES FROM COOLING TOO MUCH.

.LONG TERM...
WEAK MID LEVEL FLOW FLOW PERSIST ACRS SWRN U.S. SAT AS MINOR SHRTWV
TROF/S PASSES ACRS REGION. THIS WITH SFC LOW PRESSURE IN CENTRAL
PLAINS WILL FAVOR A SLY SFC COMPONENT KEEPING MSTR IN PLACE. MODELS
SUGGEST ORGANIZED SHRTWV TROF TO APPROACH W TX LATE SAT WITH SHRTWV
RIDGING TO DEVELOP DOWNSTREAM ACRS PB. RATHER WELL DEFINED DRYLINE
WILL LYE ACRS ERN NM S INTO LOWLANDS OF WRN LOWER TRANS PECOS. A LOOK
AT KMAF/KFST SOUNDING DOESNT REVEAL STRONG CAP HOWEVER MID LEVEL
THCK WARMING IS NOTED IN 7H-5H LAYER. ATTP FAVOR DAVIS MTN/BIG BEND
STORMS AND WILL LEAVE POPS OUT OF PB FOR NOW. BY SUN MID LEVEL
RIDGING MOVES E WITH AFOREMENTIONED SHRTWV TROF IN W TX. LIFT ASSOCD
WITH SHRTWV SHOULD BE FACILITATED BY 8 C/KM 7H-5H LR/S...WORTH AT
LEAST 20 PCT POPS MOST AREAS. WEAKISH MID LEVEL FLOW PERSISTING INTO
MONDAY FAVORS A WWD POSITION OF DRYLINE...HOWEVER GFS INCREASES 7H
TEMPS TO 14C ACRS MEXICAN PLATEAU AND WITH SW 15KT 7H WIND IT LOOKS
AS IF EML WILL MINIMIZE TSTMS. BY TUES PM WLY MID LEVEL FLOW FINALLY
STRENGTHENS TO 30KTS THRU 7H-5H PUSHING DRYLINE INTO ERN PB WITH LEAD
SHRTWV TROF/S TUES/WED(?)...AS GFS/ECMWF DISAGREE ON POSITION OF
MID/UPPER TROF. BY THUR MODELS SEEM TO CATCH UP TO ONE ANOTHER AND
MOVE TROF E. COLD FRONT TRIES TO PUSH INTO REGION IN WAKE OF UPPER
TROF BUT WILL KEEP IT DRY FOR NOW THRU/FRI. PERIODS OF OVERNIGHT LOW
CLOUDS MOST MORNINGS WITH SLY WINDS...AND COOLING WED-FRI PER
LOWERING THCK WITH PASSING TROF.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  90  64  84 /   0   0   0  20
CARLSBAD NM               61  94  64  90 /  10  10   0  10
DRYDEN TX                 65  86  67  87 /  20   0   0  20
FORT STOCKTON TX          66  91  67  88 /  10   0   0  20
GUADALUPE PASS TX         61  90  62  83 /  10  10   0  10
HOBBS NM                  60  91  61  87 /   0   0   0  20
MARFA TX                  54  86  54  84 /  10  10   0  20
MIDLAND INTL AIRPORT TX   64  88  65  84 /   0   0   0  20
ODESSA TX                 63  87  65  85 /   0   0   0  20
WINK TX                   67  90  64  93 /  10   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, May 7, 2:43 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT FRI MAY 7 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
243 PM CDT (143 PM MDT) FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY FROM THE
GUADALUPE MOUNTAINS SOUTH THROUGH THE BIG BEND AND LOWER TRANS
PECOS REGIONS TONIGHT.  THESE THUNDERSTORMS ARE EXPECTED TO GENERALLY
REMAIN BELOW SEVERE LEVELS.  HOWEVER...THESE STORMS ARE CAPABLE OF
PRODUCING...VERY STRONG LOCAL WIND GUSTS IN EXCESS OF 60 MPH...
DANGEROUS LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 7, 3:10 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT FRI MAY 7 2004

TXZ057-074-075-080-081-080100-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-PECOS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
310 PM CDT FRI MAY 7 2004

...SIGNIFICANT WEATHER ALERT FOR THE POTENTIAL OF LOCALIZED DAMAGING
   WINDS ACROSS PECOS...BREWSTER...PRESIDIO...AND CULBERSON
   COUNTIES...

THE LAYER OF AIR NEAR THE GROUND CONTINUES TO BE VERY DRY. AGAIN
TODAY...SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE HIGHER
TERRAIN OF WEST TEXAS. THUNDERSTORMS DEVELOPING IN THIS ENVIRONMENT
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLIZED DAMAGING WIND GUSTS.
PERSONS FROM FORT DAVIS...TO MARFA...TO ALPINE...TO MARATHON SHOULD
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. MONITOR TV...
RADIO...AND NOAA WEATHER RADIO FOR LATER STATEMENTS OR POSSIBLE
WARNINGS.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:59 PM CDTSevere Thunderstorm WarningMAFDawson46 min
May 8, 4:42 PM CDTSevere Thunderstorm WarningMAFBrewster63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.